North Carolina, 2006

Hail and Damaging Winds in North Carolina, May 26, 2006

May 26, 2006 · NWS MHX · 21 events in 9 counties and zones

16 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 26, 9:20 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, May 26, 9:20 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1020 AM EDT FRI MAY 26 2006

.SHORT TERM /THIS AFTERNOON/...SW FLOW INCRSG AHEAD OF DEVELOPING
FRONT.  ERN NC BASICALLY CLR THIS MORNING BUT CLOUDS WERE BEGINNING
TO DEVELOP OVER PARTS OF THE CWA.  THIS AFTERNOON CLDS WILL RAPIDLY
DEVELOP AS WE DESTABILIZE AWS A RESULT OF SFC HEATING. RUC INDICATES
SCT SHOWERS THIS AFTN BUT MAIN ACTIVITY SHOULD BE THIS EVENING
00-03Z ACCORDING TO //NAM.  THE ZFO AS CURRENTLY WRITTEN LOOKS GOOD
ATTM.  I UPDATED THE SKY GRIDS TO BETTER MATCH THE STLT IMAGERY. NO
OTHER CHANGES NEEDED ATTM.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...FROM EARLIER DSCN...MONDAY
STAYS DRY THEN EXPECT UPPER LOW TO DRIFT MORE TO THE ESE AND UPPER
HIGH TO SLIDE NORTH OF THE RGN. AT THE SFC LOW LVL LIKELY TO BECOME
MORE EASTERLY BY TUE AND ALLOW SOME MSTR TO RETURN AND ALSO TO ALLOW
SEA BREEZE DEVELOPMENT FOR TUE THROUGH THURS EACH DAY. WILL ONLY
MENTION ISOLATED PCPN EACH OF THOSE DAYS. SEASONAL TEMPS EXPECTED
EACH DAY.

&&

.AVIATION...VFR CIGS ACRS AREA THIS AFTN WITH PATCHY HAZE AT NKT,
MRH, AND HSE. MAIN CONCERN IS ONSET, INTENSITY, AND COVERAGE OF
CONVECTION. THE WRF/NAM MODELS WERE WRONG OFF THE BAT WITH COASTAL
MORNING RAINS. THE GFS BRINGS IN THE BULK OF THE PCPN AT 21Z AND
THIS IS SUPPORTED BY THE RUC 40 WHICH FORECASTS ISOLD ACTIVITY
AROUND 18Z AND MORE WIDESPREAD CONVECTION BY 21Z. INSTAB/CAPE AND
KINEMATICS SUPPORT THE THREAT FOR SEVERE HAIL AND ISOLD WIND GUSTS
TO 50 KT ALONG WITH IFR VSBYS IN THE CORE OF ANY SCT TSTM.

&&

.MARINE...CONDITIONS ARE JUST BELOW SCA. ALL THE MODELS INCREASE
WINDS THIS AFTERNOON. THE 12Z MHX SOUNDING HAD 30 KTS JUST OFF THE
DECK AND THIS STRONGER WIND WILL BE ABLE TO MIX DOWN LATE IN THE
AFTERNOON AND EVENING. I HAVE BUMPED UP WIND/SEAS ACROSS THE CENTRAL
WATERS WHERE THE BEST MIXING POTENTIAL EXISTS...OTHERWISE REMAINDER
OF FORECAST IN GOOD SHAPE WITH SCA FOR ALL WATERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ130-135-150 UNTIL 8 AM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR AMZ152-154-156 UNTIL 5 PM SATURDAY.
...SMALL CRAFT ADVISORY FOR AMZ158 UNTIL 2 PM SATURDAY.

TK/JE
Hazardous weather outlook, May 26, 3:26 AM EST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 AM EDT FRI MAY 26 2006

NCZ029-044>047-079>081-090>094-270830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
426 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. THESE THUNDERSTORMS WILL BECOME BETTER
ORGANIZED INTO THE EARLY EVENING HOURS. INCREASING LOW LEVEL
INSTABILITY AND FAVORABLE WIND SHEAR SHOULD RESULT IN THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS
IN EXCESS OF 60 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

AMZ130-135-150-152-154-156-158-170-270830-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
WATERS FROM CURRITUCK BEACH LIGHT TO SURF CITY NC FROM 20 TO
40 NM-
426 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH THE SOUNDS AND COASTAL WATERS LATE THIS
AFTERNOON AND OVERNIGHT. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR
ALL COASTAL WATERS AND SOUNDS FOR TODAY AND TONIGHT AS WINDS ARE
EXPECTED TO REMAIN 20 TO 25 KNOTS. SEAS WILL BUILD TO NEAR 8 FEET
BY LATE THIS EVENING OVER THE COASTAL WATERS. ADDITIONALLY...THUNDERSTORMS
WILL DEVELOP TODAY AND POSSIBLY PRODUCE WIND GUSTS IN EXCESS OF 35
KNOTS ALONG WITH FREQUENT LIGHTNING AND HAIL LATE THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE COLD FRONT MOVE SLOWLY THROUGH THE COASTAL WATERS LATE SAT
THE WINDS AND SEAS WILL GRADUALLY DECREASE. SMALL CRAFT ADVISORIES
ARE EXPECTED THROUGH MUCH OF SATURDAY. THUNDERSTORMS WILL
CONTINUE OVER THE COASTAL WATERS THROUGH MUCH OF SATURDAY WITH
OCCASIONAL GUSTS TO NEAR 35 KNOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ095-098-103-104-270830-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
426 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AHEAD OF A COLD
FRONT APPROACHING FROM THE WEST. THESE THUNDERSTORMS WILL BECOME
BETTER ORGANIZED INTO THE EARLY EVENING HOURS. INCREASING LOW
LEVEL INSTABILITY AND FAVORABLE WIND SHEAR SHOULD RESULT IN THE
DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND
LARGE HAIL.

INCREASING LOW LEVEL WINDS AND BUILDING SWELL WILL ALSO PRODUCE A
MODERATE THREAT OF RIP CURRENTS ALONG SOUTH FACING BEACHES TODAY
FROM CAPE HATTERAS SOUTH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING.

In the hours before

Special weather statement, May 26, 1:22 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
222 PM EDT FRI MAY 26 2006

NCZ092>094-098-261915-
PAMLICO-JONES-CRAVEN-ONSLOW-
222 PM EDT FRI MAY 26 2006

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PAMLICO AND
JONES COUNTIES UNTIL 315 PM EDT...

AT 222 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES NORTH
OF NEW BERN TO 11 MILES WEST OF JACKSONVILLE...OR FROM 12 MILES NORTH
OF NEW BERN TO 10 MILES NORTHWEST OF NEW RIVER STATION...MOVING EAST
AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 240 PM
EDT...PINEY GREEN AT 250 PM EDT...BAYBORO AT 310 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE TRENTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The radar

The Morehead City radar (KMHX), 39 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Craven

When
May 26, 1:53 PM EST
Where
Craven County, James City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.100, -77.033

Hail, Onslow

When
May 26, 2:00 PM EST
Where
Onslow County, 10 mi NE of Jacksonville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.850, -77.300

Hail, Pamlico

When
May 26, 2:05 PM EST
Where
Pamlico County, 3 mi NW of Arapahoe
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.067, -76.867

Hail, Craven

When
May 26, 2:25 PM EST
Where
Craven County, Havelock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.883, -76.883

Hail, Onslow

When
May 26, 2:36 PM EST to 2:41 PM EST
Where
Onslow County, Jacksonville
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.750, -77.417

Hail, Beaufort

When
May 26, 2:45 PM EST
Where
Beaufort County, Aurora
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.300, -76.800

Hail, Carteret

When
May 26, 3:00 PM EST
Where
Carteret County, Stella
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.767, -77.150

Hail, Craven

When
May 26, 3:12 PM EST
Where
Craven County, Havelock
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.883, -76.883

Thunderstorm Wind, Pitt

When
May 26, 4:10 PM EST
Where
Pitt County, Shelmerdine
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.517, -77.100

Large trees and power lines down along Highway 43.

Hail, Beaufort

When
May 26, 4:20 PM EST
Where
Beaufort County, 5 mi S of Washington
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.450, -77.267

Hail, Craven

When
May 26, 4:22 PM EST
Where
Craven County, Jasper
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.483, -77.050

Hail, Craven

When
May 26, 4:30 PM EST
Where
Craven County, Vanceboro
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.200, -77.217

Hail, Duplin

When
May 26, 4:30 PM EST
Where
Duplin County, Chinquapin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.300, -77.167

Thunderstorm Wind, Lenoir

When
May 26, 4:36 PM EST
Where
Lenoir County, 2 mi WSW of Jonestown
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.833, -77.800

Power lines down on Jonestown Road.

Hail, Duplin

When
May 26, 5:00 PM EST
Where
Duplin County, Chinquapin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.067, -77.683

Hail, Craven

When
May 26, 5:06 PM EST
Where
Craven County, Cove City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.833, -77.800

Thunderstorm Wind, Onslow

When
May 26, 5:10 PM EST
Where
Onslow County, Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.183, -77.333

Power lines down.

Thunderstorm Wind, Onslow

When
May 26, 5:10 PM EST
Where
Onslow County, Richlands
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.750, -77.417

Trees down on several homes.

Thunderstorm Wind, Beaufort

When
May 26, 5:15 PM EST
Where
Beaufort County, Aurora
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.900, -77.533

Several large trees down.

Hail, Jones

When
May 26, 5:15 PM EST
Where
Jones County, Comfort
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.300, -76.800

Hail, Beaufort

When
May 26, 6:25 PM EST
Where
Beaufort County, Chocowinity
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.000, -77.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5509357, 5509358, 5509359, 5509360, 5509361, 5509362, 5509363, 5509364, 5509445, 5509389, 5509390, 5509391, 5509392, 5509393, 5509394, 5509395, 5509396, 5509397, 5509398, 5509399, 5509400.